Indiana, 2011

Hail in Indiana, May 28, 2011

May 28, 2011 · NWS IWX · 2 events in 2 counties and zones

A frontal boundary moved across the region. The majority of thunderstorms moved from central Illinois into central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary moved across the region. The majority of thunderstorms moved from central Illinois into central Indiana. However a few storms developed further north and produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at May 28, 2:37 PM EST, 4 hours 43 minutes earlier.

Area forecast discussion, May 28, 2:37 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 PM EDT SAT MAY 28 2011

.SHORT TERM...
TONIGHT THROUGH SUNDAY NIGHT.

...HEAVY RAIN THREAT AND POSSIBLE SEVERE STORMS TONIGHT INTO
SUNDAY...

AREA OF SHOWERS IS ENTERING SW PARTS OF THE CWA AS OF WRITING WAS
MOVING INTO SOUTHWESTERN AREAS. LIGHTNING NOTED EARLIER HAS ENDED AS
SHOWERS ENCOUNTERING LOWER INSTABILITIES AND SUPPORT AWAY FROM BEST
LLJ. AREAS OF STORMS ONGOING ACROSS PORTIONS OF CENTRAL AND EAST
CENTRAL ILLINOIS WHERE CLUSTER OF RATHER IMPRESSIVE LOOKING
SUPERCELLS HAVE BEEN MOVING EAST ACROSS THESE AREAS WHERE SVR WATCH
WAS JUST ISSUED. ADDITIONAL STORMS DEVELOPING ACROSS WEST CENTRAL
ILLINOIS INTO IOWA AND MISSOURI MOVING NORTHEAST. EXPECTING AREA
MOVING IN TO SLOWLY WEAKEN OVER TIME. WILL HANDLE WITH PRE 1ST
PERIOD.

NAM12/WRF POINTING TOWARDS CONVECTION ACROSS MISSOURI/IOWA/ILLINOIS
INCREASING AND MOVING ACROSS MAINLY NW HALF. HOWEVER BOTH MODELS
HAVE DONE POORLY HANDLING CONVECTION THAT WAS ALREADY UNDERWAY
SHORTLY AFTER 12Z SO CONFIDENCE IS LOW. LAST SEVERAL RUNS OF THE
HRRR HAVE HAD THE OVERALL IDEA ON CURRENT LAYOUT OF CONVECTION. THIS
MODEL TENDS TO DEVELOP SEVERAL WAVES OF SHOWERS AND STORMS AND FOCUS
THEM OVER TIME INTO SE AREAS. GIVEN RADAR TRENDS BOTH SCENARIOS ARE
PLAUSIBLE BUT CONCERNED THAT STRONGER CONVECTION ACROSS CENTRAL
ILLINOIS MAKE KEEP BEST FEED OF MSTR AND LL INFLOW LIMITED UNTIL
LATER TONIGHT. CAPES WILL BE RATHER LOW TONIGHT BEING NORTH OF THE
WARM FRONT BUT THREAT FOR HAIL AND HEAVY RAIN DEFINITELY EXISTS. ALL
SIGNS WOULD POINT TOWARDS SOME RATHER EFFICIENT PRECIP PRODUCING
STORMS TONIGHT GIVEN INCREASING FLOW AND PWATS ABOVE 1.5 INCHES
LATER TONIGHT INTO SUNDAY. WILL CONTINUE WITH LIKELY POPS FOR ALL
BUT FAR S LOCATIONS AND THROW IN MENTION OF HEAVY RAIN. CAT POPS
WILL LIKELY BE NEEDED AT SOME POINT BUT WITH CONVECTIVE EVOLUTION
NOT CLEAR FEEL IT IS BETTER TO HOLD OFF. SVR THREAT WOULD
EXIST...MAINLY IN THE FORM OF LARGE HAIL AND LOCALLY DAMAGING WIND
GUSTS GIVEN LIKELY ELEVATED NATURE. HYDRO CONCERNS LOOM GIVEN
SATURATED CONDITIONS. FFG GUIDANCE VALUES HAVE COME UP ACROSS THE
AREA BUT FEEL THEY SHOULD BE A BIT LOWER. AFTER GOOD COORDINATION
FROM SURROUNDING OFFICES WILL HOLD OFF ON ANY WATCHES UNTIL
EVOLUTION IS CLEARER. LOWS TONIGHT WILL BOTTOM OUT IN THE 60S.

WARM FRONT WILL MOVE THROUGH DURING THE DAY SUNDAY. MODELS WANT TO
SPEED THE FRONT NORTH BUT KEEP STRONG CAPPING BACK UNTIL LATE
AFTERNOON. CONCERNED THAT OVERNIGHT CONVECTION MAY SLOW THE
NORTHWARD MIXING OF THE FRONT. FAVORABLE SVR CONDITIONS COULD TAKE
SHAPE IN THE AFTERNOON DEPENDING ON PROXIMITY OF FRONT. WILL STICK
WITH IDEA OF PREV GRIDS AT THIS POINT WITH JUST A BIT OF A NORTHWARD
PUSH. AREAS IN THE WARM SECTOR SHOULD SEE NO PROBLEM CLIMBING INTO
THE 80S BUT AMOUNT OF CLOUD COVER AROUND INITIALLY MAY HINDER WARM
UP TILL AFTERNOON. ALL PCPN CHANCES WILL BE GONE SUNDAY NIGHT AS
STRONG EML WILL BE IN PLACE ACROSS THE AREA. LOWS WILL DROP BACK
INTO THE MIDDLE 60S.

&&

.LONG TERM...MONDAY THROUGH SATURDAY

FORECAST AREA WILL BE FIRMLY IN WARM SECTOR ON MONDAY WITH SFC WARM
FRONT EXPECTED TO STALL OR SLOW ACROSS THE NORTHERN GREAT LAKES
REGION. IMPRESSIVE MID LEVEL THERMAL RIDGING NOTED AMONG ALL
AVAILABLE GUIDANCE WITH 700 HPA TEMPS HOVERING IN THE +10 TO +12 DEG
CELSIUS RANGE. THUS...CAPPING SHOULD REMAIN IN PLACE ACROSS THE
LOCAL AREA ON MONDAY WITH CONTINUED SOUTH SOUTHWESTERLY FLOW. MIXING
NOT PARTICULARLY DEEP ON MONDAY GIVEN VERY WARM LOW/MID LEVELS BUT
EVEN MIXING TO 900 HPA SHOULD YIELD HIGHS AROUND 90. MAIN UPPER
LEVEL LOW ACROSS THE NORTHERN ROCKIES SHOULD BECOME MORE
PROGRESSIVE BY MONDAY NIGHT INTO EARLY TUESDAY AS AN UPPER LEVEL JET
STREAK CUTS THROUGH BASE OF THIS TROUGH AND LIFTS NORTHEAST THROUGH
THE NORTHERN PLAINS. SOME COOLING IN THE MIDLEVELS IS EXPECTED ON
TUESDAY AS MID LEVEL THERMAL RIDGE SHIFTS EAST OF THE AREA. BY LATE
TUESDAY AFTERNOON AS SFC TEMPERATURES WARM CLOSE TO 90 AGAIN...CIN
SHOULD BE QUITE SMALL...ESPECIALLY ACROSS NORTHWEST PORTIONS OF THE
FORECAST AREA WHERE SLIGHTLY COOLER MID LEVELS ARE EXPECTED. CHANCES
OF STORMS STILL APPEAR TO BE RATHER MINIMAL TUESDAY AFTERNOON GIVEN
SFC TROUGH AND STRONGER LOW LEVEL CONVERGENCE REMAINING TO THE
WEST...AND CONTINUED OVERALL WEAK MID/UPPER LEVEL FORCING.

UPPER LEVEL LOW WILL CONTINUE NORTHEASTWARD ACROSS SOUTHERN ONTARIO
TUESDAY NIGHT...EVENTUALLY DRAGGING COOL FRONT EASTWARD ACROSS THE
AREA OVERNIGHT. HOWEVER...BEING SO FAR DIVORCED FROM STRONGER
FORCING ACROSS NORTH CENTRAL TIER OF CONUS/SOUTH CENTRAL
CANADA....FRONTAL CONVERGENCE APPEARS TO BE QUITE WEAK ON TUESDAY
NIGHT. WHILE CAP DOES ERODE LATE TUESDAY AFTERNOON/TUESDAY EVENING
HAVE SOME CONCERN THAT STABILIZING BOUNDARY LAYER WILL OFFSET
INCREASED INSTABILITY GAINED FROM CAP EROSION. STILL FEEL THAT
BETTER CHANCE OF STORMS WILL REMAIN WEST AND NORTH OF THE FORECAST
AREA TUESDAY AFTERNOON AND TUESDAY NIGHT BUT WILL AT LEAST MAINTAIN
LOW CHANCE MENTION FOR TSRA DURING THIS PERIOD.

A SECONDARY UPPER TROUGH WILL PASS THROUGH GREAT LAKES REGION ON
WEDNESDAY ALLOWING FOR BACK DOOR COOL FRONT TO DROP SOUTHWARD ACROSS
THE AREA PROVIDING COOLER CONDITIONS FOR THURSDAY WITH HIGHS
GENERALLY ONLY IN THE MID 70S BY THIS TIME...ALTHOUGH COOLER CLOSER
TO LAKE MICHIGAN WITH ONSHORE FLOW BEHIND THIS BOUNDARY. MID LEVEL
HEIGHT RISES BEGIN TO MOVE BACK IN FOR FRIDAY...AND SOME CONCERN AS
THIS OCCURS COULD GET A PERIOD OF STRONGER LOW LEVEL THETAE
ADVECTION THAT COULD PRODUCE ENOUGH INSTABILITY/FORCING FOR THREAT
OF SOME SHOWERS AND THUNDERSTORMS. HOWEVER AT THIS FORECAST DISTANCE
AND SOME LOWER CONFIDENCE IN TIMING THIS STRONGER FORCING HAVE OPTED
TO OMIT FOR NOW.

12Z GFS HAS TRENDED MORE TOWARD ECMWF IDEA IN TERMS OF LESS
AMPLITUDE WITH NEXT EASTERN PACIFIC RIDGE RIDER FOR THE END OF THE
WEEK INTO NEXT WEEKEND...WITH MAINTENANCE OF STRONGER UPPER RIDGING
ACROSS THE CENTRAL PART OF THE COUNTRY. SHOULD SEE A SLOW MODERATION
IN TEMPERATURES AS THIS RIDGE SLOWLY SHIFTS EASTWARD TOWARD THE END
OF THE PERIOD...ALTHOUGH SETUP DOES SEEM CONDUCIVE FOR MORE WEAK
BACKDOOR COLD FRONTS WITH POTENTIAL WAVES DIVING THROUGH NORTHERN
GREAT LAKES AND NORTHEAST CONUS THAT COULD FURTHER DELAY THIS
WARMING. NORTHWEST UPPER FLOW DOWNSTREAM OF THIS RIDGE AXIS COULD
ALSO LEAVE THE AREA VULNERABLE TO A COUPLE OF PERIODS OF THUNDER
CHANCES...BUT VERY DIFFICULT AT THIS TIME TO TRY AND ASSESS THIS
POTENTIAL...SO WILL LEAVE DAYS 6 AND 7 DRY AT THIS TIME AND WAIT FOR
SOME CONSISTENCY IN MEDIUM RANGE MODELS BEFORE INSERTING POPS.

&&

.AVIATION...
VERY TOUGH SET OF TAFS FOR THIS PACKAGE WITH SEVERAL POSSIBLE
SCENARIOS FOR CONVECTIVE ACTIVITY INTO SUNDAY WITH ADVANCING WARM
FRONT. FIRST CONCERN WILL BE WITH AREA OF SHOWERS AND STORMS
MOVING OUT OF ILLINOIS. LIGHTNING HAS SEEMED TO TREND SOMEWHAT
MORE EAST THAN NORTH OVER THE PAST HOUR WITH OVERALL MVMT OF THE
PRECIP ITSELF STILL TO THE NE. HAVE ADDED A PREDOMINATE SHOWER
GROUP FOR A FEW HOURS AT KFWA WITH ONLY A TEMPO AT KSBN GIVEN
LIGHTER RETURNS AND LACK OF REPORTS OF SIG PRECIP ACROSS NORTHERN
ILLINOIS. LOW CLOUDS LOOK TO REMAIN IN PLACE AT BOTH SITES INTO
TONIGHT AND LIKELY UNTIL WARM FRONT MOVES NORTH ON SUNDAY.

OF GREATER CONCERN IS CONVECTIVE POTENTIAL TONIGHT INTO SUNDAY.
WARM FRONT WILL BE WORKING NORTH WITH INCREASING LL FLOW AND
CHANCES FOR CONVECTION. HIGH RES MODELS DEPICT CONVECTION RE-
DEVELOPING TO THE SOUTH AND WEST AND MOVING THIS DIRECTION
TONIGHT. GREATEST AREA OF CONCERN WILL BE MORE TOWARDS KFWA
TONIGHT SHIFTING TO KSBN SUNDAY AS THE FRONT PROGRESSES NORTH.
HAVE KEPT WITH CB MENTION FOR NOW AND WILL HOLD OFF ON ANY FURTHER
DETAIL UNTIL PICTURE BECOMES CLEARER.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...MARSILI
AVIATION...FISHER
Hazardous weather outlook, May 28, 2:58 PM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
358 PM EDT SAT MAY 28 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-292000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
358 PM EDT SAT MAY 28 2011 /258 PM CDT SAT MAY 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE LIKELY TONIGHT. HEAVY RAINFALL WILL BE THE
MAIN THREAT WITH ADDITIONAL FLOODING POSSIBLE IN SOME AREAS. SOME
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN TUESDAY INTO TUESDAY
NIGHT. SOME STORMS SUNDAY COULD BECOME SEVERE GENERALLY ALONG AND
NORTH OF HIGHWAY 6.

HOT AND HUMID CONDITIONS WILL ARRIVE MONDAY AND TUESDAY...
RESULTING IN HEAT INDICIES INTO THE MIDDLE TO POSSIBLY UPPER 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-292000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
358 PM EDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY...WITH STORMS LIKELY
TONIGHT. SEVERE STORMS WITH LARGE HAIL AND WIND GUSTS TO 50 KNOTS
ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY AND AGAIN TUESDAY INTO TUESDAY
NIGHT. SOME STORMS SUNDAY MAY BECOME SEVERE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, May 28, 5:58 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
558 PM CDT SAT MAY 28 2011

INZ003-004-012-014-016-282330-
KOSCIUSKO IN-LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
558 PM CDT SAT MAY 28 2011

...STRONG THUNDERSTORMS MOVING TOWARD MARSHALL... AND ST. JOSEPH
COUNTIES IN NORTH CENTRAL INDIANA...AND LA PORTE AND STARKE COUNTIES
IN NORTHWEST INDIANA...

AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGSFORD HEIGHTS TO
78 MILES WEST OF LA CROSSE...MOVING EAST AT 70 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS WITH UP TO AN
INCH IN AN HOUR CAUSING PONDING OF WATER ON ROADWAYS... WILL
ACCOMPANY THESE STORMS AS THEY MOVE ACROSS NORTHERN INDIANA THIS
EVENING.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  PLYMOUTH...
  BREMEN...
  WESTVILLE...
  SOUTH BEND...
  LA PORTE AND MISHAWAKA...
  ARGOS...

LAT...LON 4170 8694 4176 8607 4124 8604 4118 8694
TIME...MOT...LOC 2256Z 255DEG 62KT 4153 8656 4137 8823
Special weather statement, May 28, 6:22 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
722 PM EDT SAT MAY 28 2011

INZ013-015-020-022-282345-
CASS IN-FULTON IN-PULASKI IN-WHITE IN-
722 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN CASS AND FULTON
COUNTIES IN NORTH CENTRAL INDIANA...AND NORTHERN WHITE AND PULASKI
COUNTIES IN NORTHWEST INDIANA...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MONON...OR 12 MILES NORTHWEST OF
MONTICELLO...MOVING EAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  WINAMAC AND ROYAL CENTER...
  PULASKI...HEADLEE AND BELL CENTER...
  STAR CITY...LAWTON AND THORNHOPE...
  KEWANNA...GRASS CREEK AND BRUCE LAKE STATION...

LAT...LON 4087 8698 4091 8698 4092 8694 4109 8693
      4118 8624 4117 8612 4082 8626 4075 8668
      4075 8675 4073 8676 4069 8699 4084 8701
TIME...MOT...LOC 2321Z 250DEG 69KT 4089 8683

CEO
Special weather statement, May 28, 6:27 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
727 PM EDT SAT MAY 28 2011

INZ023>026-032-033-290000-
BLACKFORD IN-GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-WELLS IN-
727 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS MOVING TOWARD BLACKFORD...EXTREME
SOUTHWESTERN JAY...GRANT...WESTERN WELLS...SOUTHERN MIAMI...SOUTHERN
HUNTINGTON AND SOUTHERN WABASH COUNTIES...

AT 723 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHEAST OF GRISSOM AFB...MOVING EAST
AT 50 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARION AND FAIRMOUNT...
  GAS CITY...
  UPLAND...
  HARTFORD CITY...
  SWEETSER...
  LA FONTAINE AND JONESBORO...

LAT...LON 4039 8522 4040 8587 4058 8586 4058 8608
      4074 8616 4086 8530 4038 8521
TIME...MOT...LOC 2327Z 257DEG 43KT 4059 8590
Local storm report, May 28, 6:59 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     FLOOD            MARION                  40.56N  85.66W
05/28/2011                   GRANT              IN   TRAINED SPOTTER

            MINOR STREET FLOODING IN THE CITY. SOUTH OF
            MARION...RUNOFF FROM FIELDS FLOODING A FEW COUNTY ROADS

&&

EVENT NUMBER IWX1100930

CEO
Special weather statement, May 28, 7:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
805 PM EDT SAT MAY 28 2011

INZ023>026-032-290030-
GRANT IN-HUNTINGTON IN-MIAMI IN-WABASH IN-WELLS IN-
805 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN BLACKFORD...
NORTHERN GRANT...SOUTHWESTERN WELLS...SOUTHEASTERN MIAMI...SOUTHERN
HUNTINGTON AND SOUTHERN WABASH COUNTIES...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF GRISSOM AFB...MOVING EAST
AT 50 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS...ARE LIKELY WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARION...
  VAN BUREN...
  WARREN...
  LA FONTAINE...

LAT...LON 4058 8586 4058 8592 4069 8595 4083 8533
      4060 8522 4056 8535 4057 8545 4054 8545
      4044 8587
TIME...MOT...LOC 0002Z 255DEG 48KT 4063 8580
Special weather statement, May 28, 7:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
817 PM EDT SAT MAY 28 2011

INZ026-027-033-034-290045-
ADAMS IN-BLACKFORD IN-JAY IN-WELLS IN-
817 PM EDT SAT MAY 28 2011

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN BLACKFORD...NORTHERN
JAY...SOUTHEASTERN WELLS AND SOUTHWESTERN ADAMS COUNTIES...

AT 809 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MONTPELIER...MOVING EAST AT
45 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BERNE AND GENEVA...
  FIAT...NOTTINGHAM AND BALBEC...
  DOMESTIC...
  LINN GROVE...
  CEYLON AND BRYANT...

LAT...LON 4072 8492 4053 8485 4047 8538 4055 8541
TIME...MOT...LOC 0016Z 252DEG 39KT 4053 8528

The radar

The Northern Indiana radar (KIWX), 79 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
May 28, 7:20 PM EST to 7:21 PM EST
Where
Grant County, 3.44 mi ENE of Jalapa
Measured
1.75 in hail
Reported by
Public
Coordinates
40.650, -85.690

Hail, Huntington

When
May 28, 7:32 PM EST to 7:33 PM EST
Where
Huntington County, Warren
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.680, -85.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317877, 317878.